Bipolar patients are at higher risk of delirium, in comparison to other psychiatric patients, regardless of being under lithium treatment. Indeed, lithium and antipsychotics are the mainstay drugs in the management of bipolar disorder. In clinical practice, the combinations of these drugs are commonly used in the management of acute phase of mania. Despite rare previous cases of olanzapine-associated delirium and cases of delirium with extrapyramidal signs due to a lithium-olanzapine combination therapy, these are mainly reported in elderly or severely ill patients.
This case report illustrates a complex neuropsychiatric syndrome characterized by olanzapine-associated delirium alongside parkinsonism induced by aripiprazole, during a severe manic episode, in an antipsychotic-naïve young adult bipolar patient, under lithium maintenance treatment.
This case highlights the need for caution regarding delirium and extrapyramidal symptoms when treating antipsychotic-naïve bipolar patients under lithium maintenance therapy. The risk factors and the underlying physiopathology of this iatrogenic neuropsychiatric syndrome are discussed. We hypothesise a central cholinergic antagonism in the pathophysiology for delirium, and both pharmacokinetic and pharmacodynamic mechanisms for Parkinsonism, namely a putative flaw functioning of CYP2D6 or CYP3A4 cytochromes, bringing about a failure in metabolising aripiprazole at a normal rate, and a synergistic effect of lithium and antipsychotics on dopaminergic blockade.
Keywords : Delirium; Pseudoparkinsonism; Iatrogenic Parkinsonism; Bipolar Disorder